Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

June 10, 2016Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jun 10, 2016, 8:13 PM MST for Gila County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2016, 8:13 PM MST (03:13 UTC)
Expired
Jun 10, 2016, 9:00 PM MST
In force
47 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS85 KPSR 110313
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
813 PM MST FRI JUN 10 2016
 
AZZ024-028-110400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
813 PM MST FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA...EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL 
  COUNTIES 

UNTIL 900 PM MST

AT 812 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TOP OF THE WORLD...OR NEAR SUPERIOR...MOVING NORTHWEST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MIAMI...TOP OF THE WORLD...BOYCE THOMPSON ARBORETUM AND
TOP-OF-THE-WORLD.

LAT...LON 3322 11092 3324 11094 3316 11106 3317 11108
      3344 11131 3359 11101 3328 11081
TIME...MOT...LOC 0312Z 150DEG 26KT 3333 11102 

$$

HIRSCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 10, 2:10 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 2:10 PM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST FRI JUN 10 2016

.UPDATE...Updated Aviation and Fire Weather

.SYNOPSIS...
High pressure will be displaced to the east over the next several
days resulting in somewhat cooler weather than the past week. A
temporary increase in moisture will support some showers and storms
over higher terrain of central and southern Arizona this afternoon,
with outflow boundaries and localized blowing dust possible into
lower elevation communities. Temperatures near the seasonal average
will continue through early next week before hotter conditions
become re-established during the latter half of the week.

&&

.DISCUSSION...
A brief introduction to the monsoon is expected this afternoon and
this evening across the desert southwest. Latest 12z sounding from
TWC sampled a record PWAT of 1.46 inches, while SPC mesoanalysis
indicates that even higher PWATS are concentrated across southern
Pima County associated with a well-defined vort max and 700 mb
inverted trough across northern Sonora.

Widespread canopy of high clouds from this low overspread much of
southern Arizona this morning. However, clouds have dissipated as
expected across eastern Arizona and congested CU has been quick to
develop across the higher terrain of southeastern AZ. Surface
dewpoints remain exceptionally high this afternoon across the lower
deserts, generally in the mid to upper 50s and have even increased
early this afternoon. Latest ACARS soundings out of KPHX show an
exceptionally moist profile with mixing ratios exceeding 10g/kg
through 750 mb. However, a strong subsidence inversion is also
evident, which will initially act to inhibit convection across the
Phoenix area. SPC mesoanalysis depicts MLCAPEs in excess of 1000 J/kg
across SE AZ, while the aforementioned CIN is strong and prevalent
from Phoenix northwestward through the lower Colorado River.

Southeasterly steering flow around 25 kt between the Four Corners
anticyclone and the inverted trough is also quite anomalous. General
consensus among the latest CAMs is that increasing instability and
convection across SE AZ will propagate northwestward, possibly
reaching eastern portions of the Phoenix area this evening. PoPs in
the latest raw and post-processed guidance have trended upward and
the forecast was adjusted accordingly, as high as 30 to 40 percent
across portions of Pinal and southern Gila counties. Typical
inverted-V soundings suggests a high probability of strong
downdrafts. There also remains a discernible threat for outflow
boundaries producing blowing dust and the Blowing Dust Advisory
remains in effect for Pinal and southern Maricopa counties through
this evening. Models remain in good agreement that the activity will
lift northward into northern AZ later this evening.

&&

.PREVIOUS DISCUSSION...
By Saturday, flow aloft becomes much stronger from the southwest
helping remove any convective debris, but also shearing any small
shortwaves and/or more pronounced divergence fields well away from
the forecast area. The deeper southwest flow will also aid in
mechanically removing moisture from the atmospheric column, though
NAM Bufr soundings strangely still show 10 g/kg and a weakly capped
environment Saturday afternoon. Feel better mixed GFS Bufr output
closer to 6 g/kg may be more accurate forcing most (if not all)
deeper convection in an upslope regime along the Rim and White
mountains. This stronger flow regime will also restrict the ability
of any outflow boundaries from traveling appreciably far from their
origination point.

Forecast models during the first half of next week remain in good
agreement that modest cold core troughing will pass through the
Southwest keeping H5 heights temporarily in a 580-588dm range. By
this time, any better quality moisture will have been repositioned
downstream of southeast California and Arizona and all evidence
points to dry weather (sans high terrain locations of eastern AZ).
However, the benefit will be temperatures in a near normal range
with highs in the upper 90s to lower 100s. Unfortunately as this
trough continues to propagate east, ridging will rebuild into the
area with H5 heights rebounding to a 588-594dm range yielding
afternoon highs back near 110F by the end of the week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Thunderstorms that are now developing over se az are expected to
move towards the Phoenix area this afternoon/early evening. The main
impact to the terminals will be gusty outflow winds from these
storms, which could produce wind gusts as high as 40 kts, or even
stronger, along with blowing dust as well. Current high-res models
are showing the arrival of the storms/winds/dust around 01-02Z. The
storms themselves, if they do move over the terminals, could produce
brief heavy rain as well. Once the storms/outflows move in, the
winds will shift to a easterly to southeasterly direction, with
lighter easterly winds persisting through the rest of the night and
into Sat morning. Cigs to mainly remain aoa 12k feet, except locally
down to 8k feet near thunderstorms. Mainly clear skies can be
expected on Saturday, with just few-sct cu layers around 12k feet in
the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds to remain mainly mainly out of the south at KBLH and southeast
at KIPL through the taf period, with some afternoon gustiness likely
again on Sat. There is a remote chance the showers/TS could affect
either terminal this evening, but confidence is far too low to put
TS in either taf at this time.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday... As high pressure begins to build back over
the region, dry air will predominate with near normal temperatures
Monday through Tuesday. Warmer than average temperatures will arrive
Wednesday and continue for the remainder of the week. Minimum
humidities in the upper single digits to mid teens Monday will fall
into the mid single digit to low teen range by Thursday and Friday
with fair overnight recovery. Winds will remain mainly on the light
side with afternoon gustiness through the forecast period, following
typical diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 7 PM MST this evening for AZZ027-028.

CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...MO
AVIATION...Percha
FIRE WEATHER...Hernandez/Percha

In the hours before

Special weather statement, Jun 10, 8:13 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
813 PM MST FRI JUN 10 2016

AZZ024-028-110400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
813 PM MST FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA...EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL
  COUNTIES

UNTIL 900 PM MST

AT 812 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TOP OF THE WORLD...OR NEAR SUPERIOR...MOVING NORTHWEST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MIAMI...TOP OF THE WORLD...BOYCE THOMPSON ARBORETUM AND
TOP-OF-THE-WORLD.

LAT...LON 3322 11092 3324 11094 3316 11106 3317 11108
      3344 11131 3359 11101 3328 11081
TIME...MOT...LOC 0312Z 150DEG 26KT 3333 11102

HIRSCH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:40 AM MSTSpecial Weather StatementPSR50 min
Jun 11, 12:17 PM MSTSevere Thunderstorm WarningPSRPinal23 min
Jun 11, 12:36 PM MSTSpecial Weather StatementPSRMaricopa39 min
Jun 11, 12:38 PM MSTAreal Flood AdvisoryPSRPinal112 min
Jun 11, 12:46 PM MSTSpecial Weather StatementPSRPinal29 min
Jun 11, 12:48 PM MSTSpecial Weather StatementPSRPinal27 min
Jun 11, 1:17 PM MSTSpecial Weather StatementPSRPinal43 min
Jun 11, 1:26 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 11, 3:18 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jun 11, 3:54 PM MSTSpecial Weather StatementPSRMaricopa66 min
Jun 11, 4:04 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Jun 11, 4:50 PM MSTSpecial Weather StatementPSR25 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.